Texas, 2014

Hail and Damaging Wind in Texas, April 1 to 3, 2014

April 1 to 3, 2014 · NWS SJT · 9 events in 3 counties and zones

A couple of supercell thunderstorms developed along a dryline during the late afternoon and evening of April 1. These storms produced large hail and damaging winds in Haskell and Throckmorton Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A couple of supercell thunderstorms developed along a dryline during the late afternoon and evening of April 1. These storms produced large hail and damaging winds in Haskell and Throckmorton Counties. As the dryline pushed eastward, it triggered an isolated supercell thunderstorm that resulted in damaging winds in parts of Brown County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 1, 5:29 PM CST, 11 minutes earlier.

Area forecast discussion, Apr 1, 5:29 PM CST, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
629 PM CDT TUE APR 1 2014

.DISCUSSION...
Will update the forecast to add Severe Thunderstorm Watch 45.

&&

.PREV DISCUSSION... /ISSUED 600 PM CDT TUE APR 1 2014/

AVIATION...
/00Z TAFS/

With low level moisture in place, stratus will be developing
around midnight in southeast counties, then spreading northward
across the rest of West Central Texas. While most CIGS will be
MVFR, it is possible a few areas around Sonora may see CIGS fall
into IFR. CIGS scatter out mid/late morning. Storms developing
north of Abilene at 540 PM will move northeast away from the
airport.

04

PREV DISCUSSION... /ISSUED 316 PM CDT TUE APR 1 2014/
SHORT TERM...
(Tonight and Wednesday)

Comparing the surface dewpoints with the NAM and GFS, the NAM
seems to have a slightly better handle on the dryline located
along the Interstate 20 corridor, and thus have tended towards the
NAM solution over the next 24 hours. The GFS has the boundary
further to the north and west. The boundary is expected to push
slightly west overnight, before beginning a slow push east across
the area tomorrow. I have kept the slight chances for
thunderstorms through the period. Chances look the best across the
northern zones, where there is still the chance for an isolated
severe storm. Given how warm temperatures are this afternoon, the
main threat will be strong winds and large hail. Though I expect
the better chances for severe weather to north and east of the
area. I have raised the PoPs along the Interstate 10 corridor as
both the NAM and GFS have some rain overnight. Otherwise, only
made small changes to temperatures.

LONG TERM...
/Wednesday Night and Thursday/
The combination of a dryline and upper level disturbances moving
northeast in southwest flow aloft will bring possible
thunderstorms to mainly the eastern 2/3 of West Central Texas. The
coverage will be isolated and time frame mainly during the late
afternoon and evening hours. Any storms that do develop will
rapidly become severe(main storm type supercells) due to strong
instability(MLCAPES 2000 to 3000 J/KG) and 0-6KM shear values of
45 to 55 knots. The main threats will be large hail and damaging
winds. Looks like the potential for storms will end Thursday
afternoon, as the dryline will be east of our area. Behind the
dryline, expect west winds with some gusts of 35 to 40 mph
possible across the western Big Country and Concho Valley. The
combination of the gusty winds and very dry air will lead to fire
weather problems, see fire weather section below. Temperatures
will be above normal with highs in the 80s and lows 55 to 60.

/Thursday Night through Saturday/
The weather looks quiet and cooler behind a cold front. Highs
will be in the 60s and 70s with lows in the 40s.

/Saturday Night and Tuesday/
Another upper level trough will move across the area with some
potential for mainly elevated convection. The ECWMF is trending
drier on the QPF, pretty close to the GFS. Will keep the SLGT
chance POPS going for Saturday night and Sunday. Highs will be in
the 70s with lows in the 40s to around 50. The weather looks quiet
and dry for Monday and Tuesday.

FIRE WEATHER...

Despite very warm temperatures, south winds have pumped low level
moisture into the area and fairly effectively kept relative
humidities at or above 30 percent this afternoon. No real westerly
winds across the Permian Basin either, so dryline will not make
much of a surge into the area.

Looks like a better defined dryline on Wednesday afternoon, and
more likely to surge east into the area. Areas behind the dryline
roughly west of an Abilene to San Angelo line will see at least
elevated fire weather conditions. Looks like wind speeds will not
be strong enough to reach criteria, but will need to be monitored.

As we have been talking about for several days, conditions still
appear favorable for red flag criteria to be met across a large
portion of West Central Texas on Thursday. Dryline surges east
through the area. Humidities will fall to near 10 percent across a
big chunk of the area and all indications are that wind fields
will be much stronger. Fire Weather Watch will likely needed late
tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 67  89  59  84  47 /  20  20  20  10  10
San Angelo 	 67  91  59  84  49 /  10  20  20  10  10
Junction 	 68  86  63  85  51 /  20  20  20  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 1, 2:06 PM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
306 PM CDT TUE APR 1 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-022015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
306 PM CDT TUE APR 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

A FEW ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON
AND THIS EVENING. IF A STORM CAN DEVELOP...IT WILL HAVE THE
POTENTIAL OF REACHING SEVERE LEVELS...PARTICULARLY ALONG AND EAST
OF A HASKELL TO ABILENE LINE. DANGEROUS CLOUD TO GROUND
LIGHTNING...LARGE HAIL...AND DAMAGING THUNDERSTORM WINDS WILL BE
THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A THREAT OF A FEW STRONG TO SEVERE STORMS WILL REDEVELOP WEDNESDAY
AFTERNOON AND EVENING...AND AGAIN THURSDAY AFTERNOON AND EVENING... ACROSS
PORTIONS OF WEST CENTRAL TEXAS...MAINLY ALONG AND EAST OF AN
ABILENE TO SAN ANGELO LINE. DEADLY LIGHTING AND LARGE HAIL WILL BE
THE MAIN THREATS.

IN ADDITION...A VERY DRY AIR MASS AND GUSTY WEST WINDS WILL MOVE
INTO MUCH OF THE AREA THURSDAY AFTERNOON BEHIND ANY STORMS. AREAS WEST
OF AN ABILENE TO SAN ANGELO LINE WILL SEE THE POTENTIAL FOR
DANGEROUS FIRE WEATHER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Apr 1, 5:02 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
602 PM CDT TUE APR 1 2014

TXZ098-099-012345-
HASKELL TX-THROCKMORTON TX-
602 PM CDT TUE APR 1 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 645 PM CDT FOR
HASKELL AND THROCKMORTON COUNTIES...

AT 559 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTHWEST OF PAINT CREEK...OR
ABOUT 7 MILES NORTHEAST OF STAMFORD...MOVING NORTHEAST AT 45 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  LAKE STAMFORD MARINA BY 605 PM CDT
  HASKELL BY 610 PM CDT
  IRBY BY 620 PM CDT
  MILLERS CREEK RESERVOIR BY 645 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

LAT...LON 3340 9976 3340 9920 3296 9963 3297 9998
TIME...MOT...LOC 2301Z 220DEG 37KT 3305 9974

DOLL

The radar

The Dyess AFB radar (KDYX), 71 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Haskell

When
April 1, 5:40 PM CST to 5:45 PM CST
Where
Haskell County, 2.98 mi WSW of Lake Stamford
Measured
1.75 in hail
Reported by
Public
Coordinates
33.070, -99.670

Hail, Haskell

When
April 1, 6:00 PM CST to 6:05 PM CST
Where
Haskell County, 3.21 mi WSW of Lake Stamford
Measured
1.75 in hail
Reported by
Public
Coordinates
33.060, -99.670

Hail, Throckmorton

When
April 1, 7:00 PM CST to 7:05 PM CST
Where
Throckmorton County, 2.76 mi N of Woodson
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.060, -99.050

Hail, Throckmorton

When
April 1, 7:00 PM CST to 7:05 PM CST
Where
Throckmorton County, 6.22 mi S of Throckmorton
Measured
2.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.090, -99.180

The fire department reported baseball size hail covering the ground.

Hail, Throckmorton

When
April 1, 7:05 PM CST to 7:10 PM CST
Where
Throckmorton County, 4.15 mi S of Throckmorton
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.120, -99.180

The Throckmorton Volunteer Fire Department reported quarter size hail covering the road 4 miles south of Throckmorton.

Hail, Throckmorton

When
April 1, 7:10 PM CST to 7:15 PM CST
Where
Throckmorton County, 9.79 mi NW of Throckmorton
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
33.280, -99.300

Hail, Throckmorton

When
April 1, 7:15 PM CST to 7:20 PM CST
Where
Throckmorton County, 4.97 mi SSE of Throckmorton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
33.110, -99.160

Law enforcement reported pea to golf ball size hail covering U.S. Highway 183 from the intersection of U.S. Highways 183 and 283 to Woodson.

Hail, Throckmorton

When
April 1, 7:27 PM CST to 7:32 PM CST
Where
Throckmorton County, 8.13 mi NNW of Throckmorton
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
33.290, -99.230

Thunderstorm Wind, Brown

When
April 3, 4:30 PM CST to 4:33 PM CST
Where
Brown County, 5.36 mi SE of May
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
31.930, -98.860

The public reported a new metal roof peeled back on an outbuilding. An observer estimated wind speeds exceeding 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514832, 514831, 514838, 514839, 514841, 514843, 514846, 514847, 514954.